I am an 18 year old male student. Yesterday, I was surprised to discover I had produced an amount of bright red stool. I am fairly sure it is not blood, because it is not dark enough and made the stool a consistent reddish brown color. I recently consumed "Code Red" flavor Mountain Dew, could this be causing the color, and if so is it safe to keep drinking?
There are multiple reports of "Code Red" causing a reddish brown color to the stools. In fact, multiple foods that are intensely red in color (such as beets) can have the same effect. The important thing is to ensure that the color goes back to normal if you stop drinking the "Code Red."
Obviously the concern here would be for any sort of gastrointestinal bleeding. Bleeding can give the bowel movements either a bright red color (if the bleeding is lower down) or a dark black color (if the bleeding is higher up). Often there is a bad odor, and the stools may be sticky or tarry. Things that can cause this sort of bleeding include a stomach ulcer, an inflammation of the stomach lining, or hemorrhoids.
In someone your age with no active medical problems, these causes of gastrointestinal bleeding would be rare. However, if the stool color is persistently dark and red after stopping the "Code Red" or if you experience any concerning symptoms, such as fatigue, palpitations, shortness of breath, or if you begin vomiting reddish liquid, then these are all signs that you are likely bleeding and that you should go to the emergency room for treatment immediately.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under ZocDoc’s Terms of Service.
Who answers these questions?
Answers are written by doctors from top institutions: